Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 42, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at May 7, 2021, 2:57 AM CDT. It took effect at May 7, 2021, 3:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2021, 2:57 AM CDT (07:57 UTC)
- In effect from
- May 7, 2021, 3:00 PM CDT
- Expired
- May 8, 2021, 3:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
310 WHUS73 KLOT 070757 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 257 AM CDT Fri May 7 2021 LMZ744-745-071700- /O.NEW.KLOT.SC.Y.0042.210507T2000Z-210508T0800Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 257 AM CDT Fri May 7 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CDT SATURDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft, occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 3 PM this afternoon to 3 AM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
4 follow-up statements
981 WHUS73 KLOT 071430 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 930 AM CDT Fri May 7 2021 LMZ744-745-072230- /O.CON.KLOT.SC.Y.0042.210507T2000Z-210508T0800Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 930 AM CDT Fri May 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM CDT SATURDAY... * WHAT...North winds to 25 kt. Significant waves to 6 ft, occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 3 PM this afternoon to 3 AM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
000 WHUS73 KLOT 071951 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 251 PM CDT Fri May 7 2021 LMZ744-745-080400- /O.CON.KLOT.SC.Y.0042.210507T2000Z-210508T0800Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 251 PM CDT Fri May 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY... * WHAT...Northeast to north winds to 25 kt. Significant waves to 6 ft, occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Through 3 AM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
405 WHUS73 KLOT 080211 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 911 PM CDT Fri May 7 2021 LMZ744-745-080800- /O.CON.KLOT.SC.Y.0042.000000T0000Z-210508T0800Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 911 PM CDT Fri May 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY... * WHAT...Northeast to north winds to 25 kt. Significant waves to 6 ft, occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Through 3 AM CDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
126 WHUS73 KLOT 080807 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 307 AM CDT Sat May 8 2021 LMZ744-745-080915- /O.EXP.KLOT.SC.Y.0042.000000T0000Z-210508T0800Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 307 AM CDT Sat May 8 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves will continue to east this morning. As a result, the Small Craft Advisory has been allowed to expire. Another Small Craft Advisory will likely be needed for Sunday into Monday. $$ Carlaw
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 7, 2:33 AM CDT, 24 minutes earlier.
Area forecast discussion, May 7, 2:33 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 233 AM CDT Fri May 7 2021 .SHORT TERM... 232 AM CDT Through Saturday... Moisture channel loops early this morning depict a fast-moving shortwave scooting across southeast Wisconsin. Lapse rates aloft are impressively steep, nearing 8 C/km above 600 mb, but moisture drops of precipitously with increasing height above this level, with any more appreciable mid-level saturation confined to the 750-600 mb layer and putting a lid on the threat for elevated thunderstorm development within a strongly-sheared environment. Lingering scattered showers pressing into southern Wisconsin should continue to gradually diminish in coverage, but will hang onto some low-grade precipitation chances through 5-8 am or so to account for any lingering stragglers into northern Illinois. Winds will turn north-northwest behind this system and its associated cold front. Very deep boundary layer mixing within the developing cold advection regime will see us reach towards 700 mb --if not slightly higher--this afternoon. Thankfully, the mid- level flow will fade with time and push mostly into central Illinois where the southern flanks of tightened mid-level gradient will set up shop. Did increase wind gusts across our far southwestern locales later this morning and afternoon since they'll be in closer proximity to this 40-50 kt flow around 700 mb, but again the main signal for stronger surface winds remains relegated south and west of the CWA. A secondary front will drop down the lake later this morning and afternoon. This will continue to veer winds out of the north and northeast, yielding some increase in surface convergence across northeast Illinois as another vort max scrapes across the southern end of Lake Michigan. Think we'll build a pretty healthy cumulus field as a result, and possibly some spotty showers, but a fairly dry sub-cloud layer and limited instability look to limit the coverage of any showers. High pressure then noses into the area tonight/Saturday morning, easing our winds and yielding mostly clear conditions. This will set the stage for temperatures to fall into the low to mid 30s away from Chicago. Surface dewpoints still in the low to mid 30s will ultimately slow the temperature fall (and may even allow for some patchy light fog development near the lake). It does look like we'll be headed for needing some Frost headlines, but we'll let the dayshift get a last look at temperature trends to configure any advisories. Temperatures on Saturday will once again range from the low 50s near the lake into the mid and upper 50s inland. Have additionally pared PoPs back through Saturday afternoon as initial dry air and a somewhat slower storm evolution looks to keep most of the area dry until later into the evening. Carlaw && .LONG TERM... 309 PM CDT Friday night through Thursday... The main items of interest for the extended period include a center of low pressure tracking through the area this weekend, then another weak disturbance possible late Wednesday into Thursday. The track of the low this weekend will of course have a large influence on precipitation amounts and daytime highs. While the latest deterministic GFS has the center tracking across the southern portion of the CWA, the ECMWF/GEFS/ECMWF-Ensemble show this feature as more of an open and weakening progressive wave farther south. Thus the heaviest precip axis also should remain farther south, and areas along the WI border may only see a tenth or two at most. The key period for this rainfall would be Saturday night into Sunday afternoon. For much of the area, except our far southwest, most of the daytime period Saturday appears likely to remain dry. For Monday through at least midweek, high pressure sits across the area in the wake of the departing low. Precip chances do not return until late Wednesday into Thursday, and even these are in question given model disagreements at this time range. As for temperature trends, the coolest day of the period appears to be Sunday with highs generally in the 50s, or about 10 degrees below normal. Overall the entire period appears favored to remain on the cool side during daytime hours, especially near the lake, with seasonably normal highs forecast only for Wednesday. Overnight lows also could pose a concern for patchy frost in some northern locations, especially Friday night and possibly again early next week. Lenning && .AVIATION... For the 06Z TAFs... There are several mainly minor aviation weather impacts over the next 24-30 hours. The first is our next incoming disturbance, which is currently producing spotty VFR -shra across portions of west-central Wisconsin and southeast Minnesota. While the disturbance behind these showers is fairly robust, the expectation is for the shower coverage to gradually diminish as this feature tracks into a pretty dry airmass. Can't discount a few light showers surviving the southeastward trek--mainly INVOF RFD--but vsbys/cigs with any shower activity would remain VFR. Breezy northwest winds will develop in the wake of this feature later this morning, with deep mixing by mid-afternoon supporting occasional gusts to around 20-25 kts or so. A secondary boundary will drop down the lake (likely augmented by a lake breeze) and will turn winds northeasterly, first at GYY, followed by MDW and eventually ORD. Timing of this wind shift remains generally medium confidence and the advertised times will likely continue to be refined with future TAF issuances. VFR cloud cover is expected to increase through the afternoon hours, and a sliver of instability may help sprout a few showers across northeast Illinois and northwest Indiana. Coverage is currently expected to remain under 25% or so, and is too low for even a PROB30 mention at this time. Winds will ease Friday evening and may go light and variable away from the lake as high pressure builds across Wisconsin. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 6, 3:21 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 321 PM CDT Thu May 6 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-072030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 321 PM CDT Thu May 6 2021 /421 PM EDT Thu May 6 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday Night... Limited Frost Risk. DISCUSSION: Patchy frost is possible in outlying areas, especially north, on Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-072030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 321 PM CDT Thu May 6 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous conditions for small craft are likely. Sunday and Monday... Hazardous conditions for small craft are likely. Lenning Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:07 PM CDT | Frost Advisory | LOT | Boone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more | 18 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.